Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Suffering from conjunctivitis. Taking z-pac, gentamycin, optcon. Eyes are still swollen and reddish. Recurrence of infection?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11707 Questions
Last Monday I went to the dr for conjunctivitis....he perscribed gentamicin (even tho' I told him I was allergic to mycins AND my pharmacist expressed concerns). The drug started clearing the conjunc., but by Wed., eve. my eyes were swelling and skin irritation was evident. I stopped using the drops. BTW...the dr. also perscribed oral med (Z-pac Which is ALSO of the mycin family and DID change that to Cefprozil) because of other symptoms. My eyes are a mess right now....I have been using otc Optcon-A to treat the redness, but they are extremely swollen. I think the infection is coming back (running...redness....) HELP!!
Posted Fri, 22 Jun 2012 in Vision and Eye Disorders
Answered by Dr. Rakhi Tayal 2 hours later
Thanks for posting your query.
From your history it seems that you are having an infective conjuctivitis with superadded allergic conjunctivitis. In such cases, antibiotic eye drops along with anti inflammatory like flurbiprofen and steroid drops will help you.
But all these are only prescription drugs and need to be taken under the guidance of your ophthalmologist.
Till then for symptomatic relief,
1. Use dark glasses to avoid light sensitivity.
2. Clean your eyes for any discharge using clean water repeatedly.
3. Avoid touch of the eye secretions with any other family member as it is usually contagious.
Early and vigorous treatment with antibiotic drops and antiinflammatory drops is needed for adequate relief.

Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Suffering from conjunctivitis. Taking z-pac, gentamycin, optcon. Eyes are still swollen and reddish. Recurrence of infection? 10 minutes later
In consideration of the "mycin" sensitivity, is there another eye med you would recommend? I will call an opthamalogist on Monday tho'...
Thanks for you help..(having to throw away expensive mascara is the pits)
Answered by Dr. Rakhi Tayal 8 hours later
Thanks for writing again.
Apart from "mycins", you can use fluoroquinolones like moxifloxacin or ofloxacin eye drops for relief. Taking general cleanliness measures will also be helpful.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor